Montana, 2009

Damaging Wind in Montana, July 25, 2009

July 25, 2009 · NWS TFX · 1 event in 1 county or zone

An unstable airmass contributed to the development of a severe thunderstorm over Teton County. Wind gusts to 60 mph along with damage to tree limbs was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

An unstable airmass contributed to the development of a severe thunderstorm over Teton County. Wind gusts to 60 mph along with damage to tree limbs was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 25, 4:10 PM MST, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 25, 4:10 PM MST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
510 PM MDT SAT JUL 25 2009

UPDATE AVIATION SECTION...

.DISCUSSION...

SATURDAY THROUGH MONDAY...AN UPPER LEVEL LOW LOCATED OVER EASTERN
WASHINGTON WILL CONTINUE TO RESIDE OVER THE AREA BEFORE IT STARTS
TO MOVE SOUTHEAST OVER THE PERIOD LEADING TO A RATHER UNSETTLED
WEATHER PATTERN FOR THE REST OF THE WEEKEND AND INTO EARLY NEXT
WEEK. SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN PERSIST
THROUGH THE EARLY EVENING TONIGHT. THE MAIN AREA OF PRECIP WILL
SLOWLY MOVE TO THE SOUTHEAST WITH SIGNIFICANT ACCUMULATIONS POSSIBLE
FROM ANY SHOWER OR THUNDERSTORM THAT DEVELOPS. SMALL HAIL AND
GUSTY WINDS CAN BE EXPECTED FROM SOME OF THE STRONGER STORMS..WITH
SOME SEVERE CONDITIONS POSSIBLE FROM THE STRONGEST OF THE STORMS. SUK

MONDAY NIGHT THROUGH THURSDAY NIGHT...OVERALL PATTERN NOT CHANGING
MUCH. THE AREA WILL REMAIN UNDER THE INFLUENCE OF UNSTABLE
NORTHWEST FLOW ALOFT AS AN UPPER RIDGE PERSISTS OVER THE WEST
COAST AND A BROAD CLOSED LOW OVER EASTERN CANADA RETROGRADES BACK
TO THE WEST. THE RESULTING MIX OF ISOLATED TO SCATTERED
THUNDERSTORMS EACH AFTERNOON AND EVENING WILL CONTINUE THROUGH THE
PERIOD. TEMPERATURES WILL BE NEAR OR SLIGHTLY BELOW SEASONAL
AVERAGES.

FRIDAY THROUGH SATURDAY...BROAD UPPER TROUGH OVER SOUTHERN CANADA
FOR NORTHWEST FLOW ALOFT OVER MONTANA FRIDAY. THIS FEATURE MOVES
EASTWARD SATURDAY WHILE AN UPPER LEVEL SHORTWAVE TROUGH SWINGS
ACROSS SOUTHERN MONTANA LATE SATURDAY. HOWEVER...EXPECT ONLY A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS BOTH DAYS...MAINLY OVER
SOUTHWEST MONTANA. OTHERWISE CONDITIONS WILL BE DRY. TEMPERATURES
WILL REMAIN NEAR SEASONAL NORMALS.

&&

.AVIATION...
UPPER LEVEL CLOSED LOW OVER EASTERN WASHINGTON WILL COMBINE WITH
SOUTHWEST FLOW FROM UPPER RIDGE IN CENTRAL MT TO PUSH MOISTURE INTO
THE AREA.  THUNDERSTORM ACTIVITY ACROSS THE AREA THIS EVENING SHOULD
BE ON THE DECREASE AFTER 02-03Z. SOME CELLS COULD BE STRONG WITH
SMALL HAIL AND OUTFLOW GUSTS OF 30 TO 35 KTS. VFR CONDITIONS PREVAIL
WITH MVFR CONDITIONS POSSIBLE IN THE VICINITY OF THUNDERSTORMS. VFR
CONDITIONS WILL THEN PREVAIL OVERNIGHT AND MOST OF SUNDAY...WITH
ANOTHER SYSTEM MOVING IN FROM THE NORTHWEST DURING THE AFTERNOON. DB

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  60  87  57  76 /  50  50  60  40
CTB  56  80  53  75 /  30  50  50  30
HLN  61  90  58  76 /  60  50  60  40
BZN  57  94  57  76 /  60  50  50  50
WEY  46  79  45  66 /  50  50  50  40
DLN  55  85  52  69 /  50  50  50  40
HVR  59  92  56  82 /  10  30  40  20
LWT  57  86  55  72 /  40  30  60  50

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SUK
LONG TERM...WARANAUSKAS
AVIATION...DB

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 25, 3:57 AM MST, 13 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
457 AM MDT SAT JUL 25 2009

MTZ008>015-044>055-261200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
457 AM MDT SAT JUL 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL REDEVELOP OVER THE REGION THIS
AFTERNOON AND THEN CONTINUE INTO THE EVENING HOURS. SOME OF THE
STRONGER STORMS WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS AND
HAIL...WITH AN ISOLATED SEVERE THUNDERSTORM POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO AFFECT
THE REGION ON SUNDAY AFTERNOON AND EVENING. AGAIN...EXPECT SOME
STORMS TO PRODUCE STRONG WINDS AND HAIL...WITH AN ISOLATED SEVERE
THUNDERSTORM POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 25, 1:39 PM MST, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
239 PM MDT SAT JUL 25 2009

MTZ050-252130-
JUDITH BASIN MT-
239 PM MDT SAT JUL 25 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JUDITH BASIN COUNTY
UNTIL 330 PM MDT...

AT 238 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 20 MILES SOUTH OF STANFORD...MOVING SOUTHEAST AT
10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHERN JUDITH BASIN COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4677 11002 4670 11038 4689 11058 4701 11019
TIME...MOT...LOC 2039Z 326DEG 6KT 4687 11037

BRW
Special weather statement, Jul 25, 2:50 PM MST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
350 PM MDT SAT JUL 25 2009

MTZ008-252230-
BEAVERHEAD MT-
350 PM MDT SAT JUL 25 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BEAVERHEAD COUNTY UNTIL
430 PM MDT...

AT 348 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF LIMA...OR 39 MILES WEST OF
MONIDA...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   LIMA AND MONIDA PASS...

LAT...LON 4447 11254 4447 11262 4448 11269 4447 11277
      4459 11282 4473 11230 4456 11223 4452 11233
      4447 11234 4445 11249
TIME...MOT...LOC 2149Z 254DEG 14KT 4453 11266
Special weather statement, Jul 25, 3:57 PM MST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
457 PM MDT SAT JUL 25 2009

MTZ012-054-252345-
CASCADE MT-MEAGHER MT-
457 PM MDT SAT JUL 25 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MEAGHER AND SOUTHERN
CASCADE COUNTIES UNTIL 545 PM MDT...

AT 456 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 25 MILES SOUTH OF CASCADE...MOVING EAST AT 5 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHWESTERN MEAGHER COUNTY...
  RURAL SOUTHERN CASCADE COUNTY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4710 11123 4683 11117 4684 11156 4700 11166
TIME...MOT...LOC 2257Z 262DEG 6KT 4693 11151
Special weather statement, Jul 25, 4:32 PM MST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
532 PM MDT SAT JUL 25 2009

MTZ046-048-049-260015-
EASTERN PONDERA MT-EASTERN TETON MT-SOUTHERN ROCKY MOUNTAIN FRONT MT-
532 PM MDT SAT JUL 25 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TETON AND SOUTHERN
PONDERA COUNTIES UNTIL 615 PM MDT...

AT 529 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF CHOTEAU...MOVING EAST AT 15
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH CAN BE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
   BYNUM...

THIS WAS THE STRONGEST STORM IN A LARGER CLUSTER OF STORMS THAT
EXTENDED WEST OF A LINE FROM CONRAD TO CHOTEAU...WESTWARD TO THE
ROCKY MOUNTAINS.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4812 11207 4789 11193 4778 11247 4795 11257
TIME...MOT...LOC 2330Z 248DEG 13KT 4790 11240

The radar

The Great Falls radar (KTFX), 70 km away, was scanning. The volume nearest the first event began at 00:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Teton

When
July 25, 5:18 PM MST
Where
Teton County, 2 mi S of Choteau
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.791, -112.180

A severe thunderstorm produced a wind gust to 60 mph at Choteau 2S. Large tree limbs were reported down within the city.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174671.